Alert archive / Vermont / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 45, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 1, 2005, 5:27 PM EDT for Chittenden County, Vermont. It was in force for 66 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2005, 5:27 PM EDT (21:27 UTC)
- Expired
- Aug 1, 2005, 6:33 PM EDT
- In force
- 66 min
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
County Chittenden County, VT
The radar
The Burlington radar (KCXX), 10 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 5:36 PM EDT | TSTM WND DMG | Williston, VT | TREES REPORTED DOWN ON ROUTE 2A BETWEEN OLD CREAMERY ROAD AND BUTTERNUT ROAD. |
| Aug 1, 5:50 PM EDT | TSTM WND DMG | Richmond, VT | 4 TREES UPROOTED TWICE THE DIAMETER OF A TELEPHONE POLE |
| Aug 1, 5:50 PM EDT | TSTM WND DMG | Richmond, VT | LARGE NUMBER OF TREES DOWN NEXT TO COCHRANS SKI AREA ON COCHRAN ROAD |
| Aug 1, 5:50 PM EDT | TSTM WND GST 70 | Richmond, VT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBTV 012127
SVRBTV
VTC007-012230-
/O.NEW.KBTV.SV.W.0045.050801T2127Z-050801T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
527 PM EDT MON AUG 1 2005
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHITTENDEN COUNTY IN NORTHWEST VERMONT
* UNTIL 630 PM EDT
* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES WEST OF SHELBURNE...MOVING EAST AT 20
MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR SHELBURNE...SHELBURNE POINT...SOUTH BURLINGTON...BURLINGTON
AROUND 530 PM EDT.
NEAR ST. GEORGE AROUND 540 PM EDT.
NEAR WILLISTON AROUND 550 PM EDT.
NEAR RICHMOND AROUND 600 PM EDT.
NEAR JONESVILLE...JERICHO AROUND 610 PM EDT.
NEAR WEST BOLTON AROUND 620 PM EDT.
WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNTIL THE STORMS HAVE PASSED.
LAT...LON 4449 7332 4429 7331 4435 7289 4444 7284
4456 7286
$$
LAHIFF2 follow-up statements
000
WWUS51 KBTV 012158
SVSBTV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
558 PM EDT MON AUG 1 2005
VTC007-012230-
/O.CON.KBTV.SV.W.0045.000000T0000Z-050801T2230Z/
CHITTENDEN VT-
558 PM EDT MON AUG 1 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM EDT FOR
CENTRAL CHITTENDEN COUNTY...
AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
JONESVILLE...OR ABOUT 11 MILES SOUTHEAST OF ESSEX JUNCTION...MOVING
EAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BOLTON BY 605 PM EDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR SOUTHERN VERMONT.
LAT...LON 4449 7332 4429 7331 4433 7283 4444 7284
4456 7286
$$
LAHIFF000
WWUS51 KBTV 012233
SVSBTV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
632 PM EDT MON AUG 1 2005
VTC007-012242-
/O.EXP.KBTV.SV.W.0045.000000T0000Z-050801T2230Z/
CHITTENDEN VT-
632 PM EDT MON AUG 1 2005
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHITTENDEN COUNTY HAS
EXPIRED AT 630 PM EDT...
THE THREAT FOR SEVERE WEATHER HAS ENDED FOR NOW ACROSS CHITTENDEN
COUNTY.
LAT...LON 4449 7332 4429 7331 4433 7283 4444 7284
4456 7286
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 4:47 PM EDT, 40 minutes earlier.
Area forecast discussion, Aug 1, 4:47 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
447 PM EDT MON AUG 1 2005
.SHORT TERM (REST OF TONIGHT)...
HAVE SENT OUT UPDATED ZONES TO INCLUDE MENTION OF SEVERE THUNDERSTORM
WATCH 695 ACROSS MOST OF SOUTH CENTRAL VERMONT AND ESSEX COUNTY NEW
YORK.
&&
.PREVIOUS DISCUSSION...
(ISSUED 228 PM EDT MON AUG 1 2005)
SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
POTENTIAL WILL EXIST FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS
ACROSS THE NORTH COUNTRY THIS AFTERNOON THROUGH THIS EVENING.
CONVECTIVE DEBRIS CLOUDS CONTINUES TO LIMIT INSTABILITY WITH LIFTED
INDEX VALUES IN THE -2 TO -4 RANGE. DEW POINTS ARE IN THE LOW TO
MID 60S...BUT 850 TO 500 MB LAPSE RATES ARE NOT THAT STEEP...SO
INSTABILITY SHOULD REMAIN LIMITED THROUGH THE EVENING HOURS.
DESPITE THE LIMITED INSTABILITY...FORECAST COMPOSITE CHART DOES SHOW
DEEP LAYER SHEAR INCREASING OVER THE AREA THROUGH 00Z WITH 0-6KM
SHEAR VALUES OF 40-50 KNOTS. IN ADDITION...STRONG DIRECTIONAL SHEAR
EXISTS WITH SURFACE WINDS FROM THE SOUTH AND SOUTHWEST AND NORTHWEST
FLOW ALOFT FROM 850 MB AND ABOVE. WATER VAPOR IMAGERY ALSO SHOWS A
SHORTWAVE TROUGH OVER CENTRAL ONTARIO THAT WILL BE MOVING INTO THE
AREA LATER TODAY. THUS FEEL POTENTIAL WILL STILL EXIST FOR
ORGANIZED STORMS BETWEEN 3PM AND 10 PM TONIGHT. WILL USE ENHANCED
WORDING IN THE ZONES TO REFLECT THE POTENTIAL FOR STRONG GUSTY WINDS
AND HAIL. WILL HAVE SCATTERED CONVECTION ENDING BY MIDNIGHT TONIGHT.
ON TUESDAY...UPPER TROUGH WANTS TO SHARPEN OVER THE CANADIAN
MARITIMES. DESPITE THIS 850 MB TEMPERATURES WILL BE ABOUT 3 DEGREES
WARMER THAN TODAY AND THUS EXPECTING HIGH TEMPERATURES IN THE LOWER
TO MID 80S. THE NORTHEAST KINGDOM OF VERMONT WILL BE THE ONLY AREA
THAT COULD SEE SOME PRECIPITATION FROM UPPER TROUGH TO THE EAST. AS
A RESULT...WILL MENTION ONLY A SLIGHT CHANCE OF AFTERNOON SHOWERS.
DRY COLD FRONT WILL MOVE SOUTH-SOUTHWEST OUT OF EASTERN CANADA AND
BRING SOME LOW LEVEL COOLING TO THE AREA. DESPITE PLENTY OF
SUNSHINE...HIGH TEMPERATURES WILL BE BACK TO AROUND THE 80 DEGREE
MARK. THIS SLIGHT COOLING WILL BE SHORT LIVED AS UPPER RIDGE BUILDS
INTO THE REGION LATE WEDNESDAY INTO THURSDAY. TEMPERATURES AT 850
MB BY THURSDAY AFTERNOON WILL BE BETWEEN +17C AND +19C AND THIS
SUGGEST HIGH TEMPERATURES IN THE 85 TO 90 DEGREE RANGE. NO
PRECIPITATION IS EXPECTED UNTIL COLD FRONT MOVES INTO THE REGION ON
FRIDAY.
LONG TERM (FRIDAY THROUGH MONDAY)...
FRNT STILL EXPECTED TO APPROACH WESTERN PORTIONS OF THE CWA BY 12Z
FRI MORN...PUSHING SE THRU REST OF CWA THRU SAT MORN. HAVE GONE AND
TWEAK POPS A BIT TO COINCIDE WITH SURROUNDING OFFICES...BUT HAVE
KEPT GENERAL FROPA TIMING IN FROM INHERITED EXTENDED GRIDS. MUCH OF
THE WEEKEND LOOKS GD AFTER FROPA ON SATURDAY MORNING. FRNT LOOKS TO
BE SOUTH OF FA BY 12Z. SOME LINGERING CLDS/MOISTURE BEHIND FRNT
COULD LEAVE SOME MORNING FG/-RW/--RW IN SOME SPOTS...ESPECIALLY IN
SOUTHERN PORTIONS OF CWA. WILL GO AHEAD AND JUST EXTEND -RW FOR
SOUTHERN CWA FOR AN HR OR TWO IN MORNING HRS TO ENCOMPASS AND
LEFTOVER MOISTURE. MDLS HAVE ELONGATED SFC HIGH W/ ZONAL FLOW ALOFT
MVG EAST OVER FA FOR REST OF WEEKEND. THIS WILL NOT ALLOW HIGH TEMPS
TO MODERATE MUCH DURING THE DAY...SO WILL STAY CLOSE TO GUIDANCE FOR
THESE TWO DAYS. FOR MONDAY AS HIGH STARTS TO MV MORE OFF THE
COAST...RETURN SW FLOW MAKES ITS WAY BACK OVER THE CWA. WILL MAKE
SURE TEMPS ARE BUMPED UP A BIT FROM WEEKEND HIGHS. A WK SHORTWAVE
ALSO WILL MV EAST THRU GREAT LKS REGION INTO THE NORTHEAST DURING
THE DAY MONDAY. THIS COMBINED WITH GULF MOISTURE FEEDING INTO THE
REGION ON BACKSIDE FLOW OF HIGH OFFSHORE MIGHT BE ENOUGH TO CREATE A
FEW -RW/-TRW...SO WILL PUT IN SL CHANCE...BUT GEAR IT TOWARDS THE
AFTERNOON HRS.
AVIATION...
VFR/MVFR COND THRU 12Z-14Z. SCT-BKN LOW CLD DECK BLW 3KFT AT TIMES
THRU 02Z. SCT CLD DECK AFT 02Z W/IFR AT TIMES W/FG. CHANCE FOR -TSRA
BR 18Z-02Z W/ MVFR/IFR COND IN MOD TO HEAVY RAIN. WINDS 18Z-02Z...
SW KMSS/KSLK AND S AT KBTV/KMPV...LGT/VAR AFT 02Z...WNW 10KTS OR
LESS AFT 12Z.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT FOR
VTZ009-011-012-018-019.
NY...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT FOR
NYZ034-035.
&&
SHORT TERM...WGHHazardous weather outlook, Aug 1, 5:26 AM EDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 526 AM EDT MON AUG 1 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-020925- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 526 AM EDT MON AUG 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY: A WEAK FRONT COMBINED WITH A POTENT DISTURBANCE IN THE JET STREAM WINDS ALOFT WILL ENHANCE THUNDERSTORM DEVELOPMENT ACROSS THE FORECAST AREA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN NEW YORK AND VERMONT BY THIS AFTERNOON AND TRACK SOUTHEAST TOWARD SOUTHERN NEW ENGLAND BY EVENING. AS THESE STORMS INTERACT WITH LOW LEVEL MOISTURE AND SURFACE HEATING...SOME STORMS WILL BECOME STRONG TO POTENTIALLY SEVERE. THE PRIMARY SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING WINDS. HOWEVER...SOME HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY: HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. TABER
In the hours before
Special weather statement, Aug 1, 3:27 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 327 PM EDT MON AUG 1 2005 VTZ011-012-019-012030- WINDSOR-EASTERN RUTLAND-WESTERN RUTLAND- AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER POULTNEY...PRODUCING PEA SIZED HAIL...MOVING SOUTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR MIDDLETOWN SPRINGS...WELLS BY 340 PM...JUST NORTHEAST OF PAWLET BY 350 PM...AROUND 10 MILES SOUTHWEST OF WALLINGFORD BY 4 PM...NEAR DANBY FOUR CORNERS...SOUTH WALLINGFORD BY 410 PM...NEAR DANBY BY 420 PM AND NEAR MOUNT TABOR BY 430 PM. THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SMALL HAIL AND WIND GUSTS OF 40 MPH OR HIGHER WILL ACCOMPANY THIS STORM. MURRAY
Special weather statement, Aug 1, 4:09 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 409 PM EDT MON AUG 1 2005 NYZ034-035-VTZ009-011-012-018-019-020300- EASTERN ADDISON VT-EASTERN ESSEX NY-EASTERN RUTLAND VT- WESTERN ADDISON VT-WESTERN ESSEX NY-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BETHEL...BRANDON...DANBY...FAIR HAVEN... MIDDLEBURY...NEWCOMB...RUTLAND...SPRINGFIELD...VERGENNES... WHITE RIVER JUNCTION AND WILLSBORO 409 PM EDT MON AUG 1 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 695 IN EFFECT FOR PORTIONS OF THE NORTH COUNTRY... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ESSEX COUNTY NEW YORK AND ADDISON...RUTLAND...AND WINDSOR COUNTIES IN VERMONT. THE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND CONTINUE TO MONITOR ANY OUTLET THAT PROVIDES YOU WITH THE LATEST PRODUCTS FROM THE NATIONAL WEATHER SERVICE IN BURLINGTON...WHICH ARE SPECIFICALLY DESIGNED TO KEEP YOU INFORMED DURING HAZARDOUS WEATHER SITUATIONS. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. EVENSON
Local storm report, Aug 1, 4:28 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
428 PM EDT MON AUG 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG LAKE PLACID 44.28N 73.99W
08/01/2005 ESSEX NY LAW ENFORCEMENT
TREES DOWN. REPORTED BY ESSEX CTY FIRE CONTROL.
&&
MURRAYSpecial weather statement, Aug 1, 4:53 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 453 PM EDT MON AUG 1 2005 NYZ035-VTZ005-008-009-017-018-012200- WASHINGTON-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN ADDISON-WESTERN ADDISON-EASTERN ESSEX- AT 448 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WHALLONSBURG NEW YORK...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE 6 MILES NORTH OF VERGENNES BY 500 PM...NEAR FERRISBURG AND CHARLOTTE BY 510 PM...NEAR MT. PHILO STATE PARK AND MONKTON BY 520 PM...NEAR HINESBURG BY 530 PM...NEAR HANKSVILLE AND HUNTINGTON BY 550 PM...AND 5 MILES NORTHWEST OF FAYSTON BY 600 PM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM. THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ALSO ACCOMPANY THE THUNDERSTORMS. LAHIFF
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:36 PM EDT | Severe Thunderstorm Warning | BTV | Rutland | 48 min |
| Aug 1, 5:54 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 66 min |
| Aug 1, 6:11 PM EDT | Severe Thunderstorm Warning | BTV | Lamoille, Washington | 53 min |
| Aug 1, 6:30 PM EDT | Tornado Warning | BTV | Addison | 30 min |
| Aug 1, 7:41 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 55 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.